Utah, 2022

Funnel Cloud in Utah, June 28, 2022

June 28, 2022 · NWS GJT · 1 event in 1 county or zone

The prolonged North American Monsoon pattern prevailed across eastern Utah with abundant moisture present as precipitable water values trended well above normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The prolonged North American Monsoon pattern prevailed across eastern Utah with abundant moisture present as precipitable water values trended well above normal. Additionally, morning sunshine allowed the atmosphere to rapidly destabilize over the higher terrain. As a result, another round of strong thunderstorms developed across the region. One storm in San Juan County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 10:51 AM MST, 19 minutes earlier.

Area forecast discussion, Jun 28, 10:51 AM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1151 AM MDT Tue Jun 28 2022

.SHORT TERM...(Today through Wednesday)
Issued at 244 AM MDT Tue Jun 28 2022

Today will not be much different than yesterday as far as sensible
weather. The high pressure centered just to our west will continue
to gradually drift southward allowing for weak westerly flow. One
difference is that there may be a slight down tick in the PWATs.
This could result in slightly less coverage of convection this
afternoon. Still expect showers and storms to fire on the high
terrain around mid day. Some storms may move from over the valleys
while some dissipate. Like previous days there is still a
potential for heavy rainfall out of the stronger cells given the
moisture in place. Gusty outflow winds are possible as well. The
San Juans and portions of southwest Colorado remain the place with
the highest chances for storms today. The westerly flow looks to
usher in slightly warmer temperatures so highs may increase by
about 5 degrees from yesterday. This evening most of the
convection will dissipate after sunset.

Over the course of tonight and tomorrow the high becomes centered
over AZ and NM allowing for better moisture advection from the pool
across the Desert Southwest. This is mainly due to a low pressure
system moving into the Pacific Northwest. While it is expected to
track well north of the area we will see some influence from that
system here. Deeper moisture will finally reach portions of
northeast Utah and Northwest Colorado. That along with some
confluent midlevel flow will result in a focus of convection in
these areas. Showers and storms are still expect to develop in the
higher terrain elsewhere. Soundings reveal that lapse rates will
be steeper near the WY state line, which is also contributing to
higher chances there. That coupled with increased in flow from
the passing wave may allow for some brief organization resulting
in small hail and gusty outflow winds. Of course localized heavy
rainfall is still possible across the area as well. Tomorrow
night moisture advection continues across the region and the
models show precipitation lasting into the overnight hours for
some locations.

.LONG TERM...(Wednesday night through Monday)
Issued at 244 AM MDT Tue Jun 28 2022

By Thursday the high pressure parks over west Texas as the shortwave
passes to our north. With the continuation of favorable flow moisture
will be in place to support more widespread coverage of showers and
storms most of the day and into Thursday night. With PWATs in the
range of 0.6 to 1.0 inches the potential for heavy rainfall
increases. This could also be enhanced by cell training with the
expanded coverage. On Friday we may see a down tick in moisture
behind the departing wave, but still sufficient for scattered
convection. The same could be said for Saturday. On Sunday and
Monday the next low pressure system moves into the Pacific Northwest
and extends down over California. This will result in another
increase in the southwest flow over our region, and therefore
another moisture surge. Expect scattered to widespread convection on
these two days and possibly the overnight periods as well.
Details will have to be ironed out as we get closer. The models do
agree that a ridge builds over the Inter Mountain West as that
low pressure system moves into southern Canada. The differences
between the models at this time range are with how this may disrupt
the monsoon moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1151 AM MDT Tue Jun 28 2022

Residual moisture will fuel scattered showers and thunderstorms
over the higher terrain between now and through 03Z this evening.
Some storms may drift into the valleys, potentially impacting KDRO
this afternoon. Otherwise, VFR conditions will prevail at TAF
sites through the period. Storms today will be capable of
producing gusty winds, lightning and ILS ceilings. Brief MVFR
could be possible as well. Showers and storms will redevelop as
early as 15Z on Wednesday and continue to increase throughout the
day, particularly impacting areas north of I-70.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...KJS
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jun 28, 1:57 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
257 AM MDT Tue Jun 28 2022

COZ001>014-017>023-UTZ022>025-027>029-290900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
257 AM MDT Tue Jun 28 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected this afternoon.
Gusty outflow winds and brief heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Monsoon moisture will continue to fuel daily showers and
thunderstorms this week. Chances will increase each day and as a
result so will the heavy rainfall potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 28, 6:18 AM MST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
718 AM MDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NW PAGOSA SPRINGS     37.34N 107.11W
06/27/2022  E0.30 INCH       ARCHULETA          CO   PUBLIC

            PEA-SIZED HAIL FELL ACROSS THE AREA WITH
            STORMS YESTERDAY WITH SOME ISOLATED REPORTS
            OF SLIGHTLY LARGER HAIL.

&&
Local storm report, Jun 28, 6:40 AM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
740 AM MDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       1 ENE VALLECITO         37.38N 107.58W
06/27/2022  M1.50 INCH       LA PLATA           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BFDC2 BAYFIELD 10 N.

0800 AM     HEAVY RAIN       4 SSE PAGOSA SPRINGS    37.21N 106.98W
06/27/2022  M1.37 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-43 PAGOSA SPRINGS 4.5
            SSE.

0800 AM     HEAVY RAIN       5 W PAGOSA SPRINGS      37.26N 107.11W
06/27/2022  M1.36 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-30 PAGOSA SPRINGS
            4.9W.

0800 AM     HEAVY RAIN       3 N CHIMNEY ROCK        37.25N 107.18W
06/27/2022  M1.16 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-33 CHIMNEY ROCK 3N.

0800 AM     HEAVY RAIN       8 WNW PAGOSA SPRINGS    37.34N 107.15W
06/27/2022  M1.10 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-53 PAGOSA SPRINGS 8.5
            WNW.

0800 AM     HEAVY RAIN       2 SSW PAGOSA SPRINGS    37.25N 107.03W
06/27/2022  M1.05 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-26 PAGOSA SPRINGS
            1.6SSW.

0800 AM     HEAVY RAIN       5 ESE PAGOSA SPRINGS    37.24N 106.93W
06/27/2022  M1.01 INCH       ARCHULETA          CO   COCORAHS

            COCORAHS STATION CO-AU-56 PAGOSA SPRINGS 5.3
            ESE.

0800 AM     HEAVY RAIN       4 ENE MANCOS            37.37N 108.24W
06/27/2022  M0.81 INCH       MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-46 MANCOS 3ENE.

0800 AM     HEAVY RAIN       1 SSE TRIMBLE           37.39N 107.85W
06/27/2022  M0.75 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-34 DURANGO 7.1N.

0800 AM     HEAVY RAIN       1 ESE CRESTED BUTTE     38.87N 106.97W
06/27/2022  M0.75 INCH       GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-70 CRESTED BUTTE 0.5
            ESE.

0800 AM     HEAVY RAIN       1 E HERMOSA             37.42N 107.83W
06/27/2022  M0.72 INCH       LA PLATA           CO   COCORAHS

            COCORAHS STATION CO-LP-110 DURANGO 9.4 NNE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Juan

When
June 28, 11:10 AM MST
Where
San Juan County, 5.63 mi ESE of Monticello
Reported by
Trained Spotter
Coordinates
37.850, -109.250

A funnel cloud was spotted from Monticello looking towards the Abajo Mountains.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025847.